Alert archive / North Carolina / River Flood Warnings in 2020

River Flood Warning 55, NWS Wilmington, NC

August 7, 2020Robeson County, North Carolina

NWS Wilmington, NC issued this river flood warning at Aug 7, 2020, 9:13 PM EDT for Robeson County, North Carolina. It took effect at Aug 8, 2020, 6:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 7, 2020, 9:13 PM EDT (01:13 UTC)
In effect from
Aug 8, 2020, 6:00 AM EDT
Expired
Aug 8, 2020, 9:53 AM EDT
In force
4 hr
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
Minor

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Lumber River at Lumberton (LBRN7).

Action stage
12 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this river flood warning went out at Aug 7, 7:25 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 7, 7:25 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
725 PM EDT Fri Aug 7 2020

.SYNOPSIS...
High pressure offshore and a weak trough of low pressure inland
will maintain warm and humid conditions with scattered showers
and thunderstorms through the middle of next week.

&&

.UPDATE/...

POP values adjusted to reflect and a gradually filling line of
convection working slowly toward the coast. High CAPE and upper
support is powering through poor lapse rates, with moist marine
inflow presently. This may sustain convection well into evening
with a weakening trend expected aft 1z-2z.

&&

.NEAR TERM /THROUGH SATURDAY/...
Visible satellite clearly shows that stable marine air has moved
through coastal SC counties, coastal NC counties plus a good part of
Columbus and half of Bladen. These area thus likely have little to
no shot at rainfall. Not so for our inland counties however. Model
guidance in in good agreement in showing a strong convective signal
late this afternoon and for the first few hours possibly following
sunset. This is in response to convergence ahead of this advancing
marine air and an approaching upper level disturbance. Mid level
lapse rates are paltry so the severe threat seems just about zero.
Storms could produce considerable lightning rates however and will
pose a threat for localized flooding. Any fog that develops will
likely only be of aviation concerns but areas that get heavy
rainfall may need to be re-evaluated. The trough aloft could keep
thunderstorm coverage slightly elevated on Saturday but with less
specificity with respect to areal coverage.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
The mid level pattern during the short term period will be
poorly defined basically across the southern tier of the country
but convection will seemingly go on unabated across our area.
With higher precipitable waters and low level forcing
mechanisms, good chance pops are in the forecast both Sunday and
Monday afternoons. Some decrease in the overnight hours but not
completely dry. Temperatures although still above normal are
starting to inch downward as we are putting more time between
the normal peak highs in late July and ever decreasing daylight
hours.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Essentially an extension of the short term forecast with good
coverage of convection basically each day. The mid level pattern
may acquire some better amplitude late in the period with
ridging out west and more troughing eastward which will produce
an even better environment for convection.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
Mainly debris clouds and lingering showers for inland terminals
KFLO and KLBT. At the coast convection may reach KMYR after
0030z, but should weaken before recahing KMYR. Restrictions
to visibility expected tonight in fog and mist, mostly after
6z. Scattered TSTMs expected again on Saturday, mainly aft 17z.

Extended Outlook...Weak troughing inland will result in isolated
thunderstorms over the weekend into early next week, although
coverage will be isolated to scattered. Any storms could bring
brief IFR conditions in low visibility.

&&

.MARINE...
The normal Bermuda high induced flow will be slightly disrupted
through Saturday night. The predominant wind direction will still be
out of the southwest though as the higher pressures will be found
over the water but wind speeds will tend to run lower than what is
typical for the time of year. Seas will run 2-3 ft though the 3
footers may be the less common wave height in the lighter wind
regime.

Persistence forecast in place for the marine community. Other
than convection that will briefly distort the fields, winds will
continue to show a southerly component on the lower end of a
10- 15 knot range. Significant seas will be two feet or so
possibly increasing later next week via slightly better defined
wind fields.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...MBB
UPDATE...8
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...8
MARINE...MBB/SHK
Hazardous weather outlook, Aug 7, 5:22 AM EDT, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
522 AM EDT Fri Aug 7 2020

AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-
054>056-058-059-080930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
522 AM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 6:08 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Wilmington NC
608 PM EDT Fri Aug 7 2020

NCZ087-072315-
Robeson NC-
608 PM EDT Fri Aug 7 2020

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN ROBESON COUNTY UNTIL
715 PM EDT...

At 607 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buie, or 7 miles southeast of Red Springs, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lumberton, Red Springs, St. Pauls, Smiths, Rex, Howellsville,
Tolarsville, Shannon, Buie, Robeson Community College, Barker Ten
Mile, Parkton, Rennert, Lumber Bridge and Southeastern Regional
Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3491 7896 3489 7893 3486 7893 3481 7889
      3474 7886 3470 7882 3468 7881 3466 7882
      3465 7881 3462 7883 3465 7917 3484 7919
      3494 7902
TIME...MOT...LOC 2207Z 271DEG 15KT 3475 7908

SHK
Special weather statement, Aug 7, 6:20 PM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Wilmington NC
620 PM EDT Fri Aug 7 2020

NCZ087-072315-
Robeson NC-
620 PM EDT Fri Aug 7 2020

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN ROBESON COUNTY UNTIL
715 PM EDT...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raemon, or 8 miles southeast of Laurinburg, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pembroke, Maxton, Wakulla, Raemon, Purvis, Prospect, Elrod and
Raynham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3483 7923 3457 7909 3455 7936 3463 7946
      3477 7933 3482 7936 3484 7934
TIME...MOT...LOC 2220Z 256DEG 16KT 3465 7941

SHK
Special weather statement, Aug 7, 6:51 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Wilmington NC
651 PM EDT Fri Aug 7 2020

NCZ087-SCZ024-072345-
Robeson NC-Dillon SC-
651 PM EDT Fri Aug 7 2020

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN ROBESON AND EAST
CENTRAL DILLON COUNTIES UNTIL 745 PM EDT...

At 651 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairmont, or 11 miles northeast of Dillon, moving east at 25 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Fairmont, Rowland, Barnesville, Marietta, Proctorville, Mcdonald and
Orrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3439 7899 3438 7901 3437 7900 3435 7901
      3434 7903 3440 7929 3455 7930 3460 7887
TIME...MOT...LOC 2251Z 274DEG 19KT 3449 7919

SHK
Special weather statement, Aug 7, 7:16 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Wilmington NC
716 PM EDT Fri Aug 7 2020

NCZ087-096-080015-
Robeson NC-Bladen NC-
716 PM EDT Fri Aug 7 2020

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN ROBESON AND
NORTHWESTERN BLADEN COUNTIES UNTIL 815 PM EDT...

At 716 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buie, or 7 miles northwest of Lumberton, moving east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lumberton, St. Pauls, Smiths, Rex, Howellsville, Bladen Community
College, Tolarsville, Duart, Buie, Robeson Community College,
Tobermory, Barker Ten Mile, Parkton, Rennert, Dublin, Tar Heel and
Southeastern Regional Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3489 7893 3484 7890 3484 7885 3465 7863
      3459 7916 3477 7921 3493 7898
TIME...MOT...LOC 2316Z 256DEG 21KT 3470 7910

SHK
Special weather statement, Aug 7, 8:01 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wilmington NC
801 PM EDT Fri Aug 7 2020

SCZ032-033-058-059-080045-
Marion SC-Northern Horry SC-Florence SC-Central Horry SC-
801 PM EDT Fri Aug 7 2020

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN FLORENCE...SOUTHWESTERN
HORRY AND CENTRAL MARION COUNTIES UNTIL 845 PM EDT...

At 801 PM EDT, Doppler radar was tracking a strong thunderstorm over
Poston, or 18 miles west of Conway, moving east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Conway, Red Hill, Socastee, Horry, Johnsonville, Hickory Grove,
Galivants Ferry, Homewood, Horry Georgetown Technical College Conway
Campus, Adrian, Hannah, Bucksville, Pee Dee Crossroads, Poston,
Brittons Neck, Dongola, Gresham, Coastal Carolina University, Bayboro
and Kingsburg.

People attending Conway Medical Center may be affected by this storm
and are urged to follow the precautionary measures of the onsite
officials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3382 7970 3408 7940 3401 7888 3370 7902
      3376 7930 3380 7933 3382 7937 3378 7946
      3381 7964 3382 7964
TIME...MOT...LOC 0001Z 266DEG 22KT 3386 7938

19
Special weather statement, Aug 7, 8:11 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wilmington NC
811 PM EDT Fri Aug 7 2020

SCZ033-059-080100-
Marion SC-Northern Horry SC-
811 PM EDT Fri Aug 7 2020

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN HORRY AND NORTHEASTERN
MARION COUNTIES UNTIL 900 PM EDT...

At 810 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gapway, or 7 miles southeast of Mullins, moving east at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mullins, Gapway, Allsbrook and Green Sea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3419 7894 3401 7892 3407 7932 3421 7926
      3424 7900
TIME...MOT...LOC 0010Z 265DEG 14KT 3411 7920

19

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:16 PM EDTSpecial Weather StatementILMColumbus44 min
Aug 8, 1:26 PM EDTAreal Flood AdvisoryILMBrunswick, New Hanover64 min
Aug 7, 8:01 PM EDTSpecial Weather StatementILMHorry44 min
Aug 7, 8:11 PM EDTSpecial Weather StatementILMMarion49 min

Nearby

River Flood Warnings in North Carolina, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.